Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 9, NWS Elko, NV

March 8, 20236 counties in Nevada

NWS Elko, NV issued this wind advisory at Mar 8, 2023, 1:49 PM PST for 6 counties in Nevada. It took effect at Mar 9, 2023, 10:00 PM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2023, 1:49 PM PST (21:49 UTC)
In effect from
Mar 9, 2023, 10:00 PM PST
Expired
Mar 10, 2023, 10:36 PM PST
In force
25 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS75 KLKN 082149
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
149 PM PST Wed Mar 8 2023

NVZ030-091300-
/O.NEW.KLKN.HW.W.0001.230310T1800Z-230311T0900Z/
/O.NEW.KLKN.WI.Y.0009.230310T0600Z-230310T1800Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
149 PM PST Wed Mar 8 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 10 AM PST
FRIDAY...
...HIGH WIND WARNING IN EFFECT FROM 10 AM FRIDAY TO 1 AM PST
SATURDAY...

* WHAT...For the High Wind Warning, southwest winds 35 to 45 mph
  with gusts up to 70 mph expected. For the Wind Advisory, south
  winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Humboldt County.

* WHEN...For the High Wind Warning, from 10 AM Friday to 1 AM 
  PST Saturday. For the Wind Advisory, from 10 PM Thursday to 10 
  AM PST Friday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ031-034>040-091300-
/O.NEW.KLKN.WI.Y.0009.230310T0600Z-230311T0900Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Eureka, Pinto Summit, Grass Valley, Hickison Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis, 
Manhattan, Round Mountain, and Tonopah
149 PM PST Wed Mar 8 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 1 AM PST
SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Elko County, Ruby Mountains and East Humboldt 
  Range, White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County, Southwest Elko County, South Central Elko County and 
  Northwestern Nye County.

* WHEN...From 10 PM Thursday to 1 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
6 follow-up statements
950 
WWUS75 KLKN 091016
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
216 AM PST Thu Mar 9 2023

NVZ030-100130-
/O.CON.KLKN.HW.W.0001.230310T1800Z-230311T0900Z/
/O.CON.KLKN.WI.Y.0009.230310T0600Z-230310T1800Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
216 AM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST FRIDAY...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM FRIDAY TO 1 AM
PST SATURDAY...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 65 mph expected. For the Wind Advisory, south winds 
  25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Humboldt County.

* WHEN...For the High Wind Warning, from 10 AM Friday to 1 AM 
  PST Saturday. For the Wind Advisory, from 10 PM this evening 
  to 10 AM PST Friday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles along east to west routes. Blowing snow
  possible on higher passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ031-034>040-100130-
/O.CON.KLKN.WI.Y.0009.230310T0600Z-230311T0900Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Eureka, Pinto Summit, Grass Valley, Hickison Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis, 
Manhattan, Round Mountain, and Tonopah
216 AM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Elko County, Ruby Mountains and East Humboldt 
  Range, White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County, Southwest Elko County, South Central Elko County and 
  Northwestern Nye County.

* WHEN...From 10 PM this evening to 1 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing snow possible on higher
  passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
071 
WWUS75 KLKN 092155
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
155 PM PST Thu Mar 9 2023

NVZ030-101300-
/O.CON.KLKN.HW.W.0001.230310T1800Z-230311T0900Z/
/O.CON.KLKN.WI.Y.0009.230310T0600Z-230310T1800Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
155 PM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST FRIDAY...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM FRIDAY TO 1 AM
PST SATURDAY...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 65 mph expected. For the Wind Advisory, south 
  winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Humboldt County.

* WHEN...For the High Wind Warning, from 10 AM Friday to 1 AM 
  PST Saturday. For the Wind Advisory, from 10 PM this evening 
  to 10 AM PST Friday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles along east to west routes. Blowing snow
  possible on higher passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ031-034>040-101300-
/O.CON.KLKN.WI.Y.0009.230310T0600Z-230311T0900Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Eureka, Pinto Summit, Grass Valley, Hickison Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis, 
Manhattan, Round Mountain, and Tonopah
155 PM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Elko County, Ruby Mountains and East Humboldt 
  Range, White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County, Southwest Elko County, South Central Elko County and 
  Northwestern Nye County.

* WHEN...From 10 PM this evening to 1 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing snow possible on higher
  passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
067 
WWUS75 KLKN 101004
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
204 AM PST Fri Mar 10 2023

NVZ030-110115-
/O.CON.KLKN.HW.W.0001.230310T1800Z-230311T0900Z/
/O.CON.KLKN.WI.Y.0009.000000T0000Z-230310T1800Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
204 AM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
1 AM PST SATURDAY...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with
  gusts up to 65 mph expected. For the Wind Advisory, southwest
  winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Humboldt County.

* WHEN...For the High Wind Warning, from 10 AM this morning to 1 
  AM PST Saturday. For the Wind Advisory, until 10 AM PST this 
  morning.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles along east to west routes. Blowing snow
  possible on higher passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ031-034>040-110115-
/O.CON.KLKN.WI.Y.0009.000000T0000Z-230311T0900Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Eureka, Pinto Summit, Grass Valley, Hickison Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis, 
Manhattan, Round Mountain, and Tonopah
204 AM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Northern Elko County, Ruby Mountains and East Humboldt 
  Range, White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County, Southwest Elko County, South Central Elko County and 
  Northwestern Nye County.

* WHEN...Until 1 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Blowing snow possible on higher 
  passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
720 
WWUS75 KLKN 101755
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
955 AM PST Fri Mar 10 2023

NVZ030-110900-
/O.EXP.KLKN.WI.Y.0009.000000T0000Z-230310T1800Z/
/O.CON.KLKN.HW.W.0001.230310T1800Z-230311T0900Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
955 AM PST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...
...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Humboldt County.

* WHEN...For the High Wind Warning, from 10 AM this morning to 1
  AM PST Saturday. 

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ031-034>040-110900-
/O.CON.KLKN.WI.Y.0009.000000T0000Z-230311T0900Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Eureka, Pinto Summit, Grass Valley, Hickison Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis, 
Manhattan, Round Mountain, and Tonopah
955 AM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Northern Elko County, Ruby Mountains and East Humboldt 
  Range, White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County, Southwest Elko County, South Central Elko County and 
  Northwestern Nye County.

* WHEN...Until 1 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Blowing snow possible on 
  higher passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
435 
WWUS75 KLKN 102158
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
158 PM PST Fri Mar 10 2023

NVZ030-110900-
/O.CON.KLKN.HW.W.0001.000000T0000Z-230311T0900Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
158 PM PST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph 
  expected. 

* WHERE...Humboldt County.

* WHEN...Until 1 AM PST Saturday. 

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ031-034>040-110900-
/O.CON.KLKN.WI.Y.0009.000000T0000Z-230311T0900Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Eureka, Pinto Summit, Grass Valley, Hickison Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis, 
Manhattan, Round Mountain, and Tonopah
158 PM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Northern Elko County, Ruby Mountains and East Humboldt 
  Range, White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County, Southwest Elko County, South Central Elko County and 
  Northwestern Nye County. 

* WHEN...Until 1 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Blowing snow possible on 
  higher passes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
012 
WWUS75 KLKN 110636
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1036 PM PST Fri Mar 10 2023

NVZ030-110745-
/O.CAN.KLKN.HW.W.0001.000000T0000Z-230311T0900Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
1036 PM PST Fri Mar 10 2023

...HIGH WIND WARNING IS CANCELLED...

Winds continue to subside tonight across northwest Nevada and have
fallen below warning thresholds. Therefore, the high wind warning
has been cancelled.

$$

NVZ031-034>040-110745-
/O.CAN.KLKN.WI.Y.0009.000000T0000Z-230311T0900Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Eureka, Pinto Summit, Grass Valley, Hickison Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis, 
Manhattan, Round Mountain, and Tonopah
1036 PM PST Fri Mar 10 2023

...WIND ADVISORY IS CANCELLED...

Winds continue to diminish tonight across central and northeastern
Nevada and have fallen below advisory thresholds. There are a few
isolated wind gusts around 40 mph east of the Ruby Mountains but 
these winds will subside further overnight. Therefore, the wind 
advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 8, 2:05 AM PST, 11 hours 44 minutes earlier.

Area forecast discussion, Mar 8, 2:05 AM PST, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Elko NV
205 AM PST Wed Mar 8 2023

.SYNOPSIS...A weather disturbance will bring light snow to much of
northern Nevada today. A warming trend along with more widespread
and significant rain and higher elevation snow event is coming up
for by week's end. Strong, gusty winds from the southwest, valley
rain, mountain snow and much warmer temperatures are expected
Friday. Precipitation will persist over the weekend with a brief
break Monday before another round of widespread rain and snow
return Tuesday. Despite the massive warmup over the weekend,
temperatures will be closer to seasonal normals for this time of
the year.

&&

.SHORT TERM...Today through Thursday night

Much of central and northern Nevada will once again have to endure
another round of snow today as a weak upper-level trough moves
through the region. Snow amounts and will be low however along
with limited impacts in lower elevations as temperatures in most
valleys will rise above freezing. Gusty winds will accompany this
disturbance with southwest to west winds of 10-20 with gusts to
30 mph common across the area through this evening. Temperatures
will remain well below normal today with highs in the 30s and
lower 40s with lows tonight across much of central and
northeastern Nevada dropping well into the single digits as cloud
cover and winds decrease tonight. This could be the last of the
single digit lows for quite sometime as a major weather change is
in store beginning Thursday night in advance of a strong
atmospheric river event set to impact California and the Great
Basin region.

The most noticeable change will be low temperatures Thursday
night which will be some 20 degrees warmer than tonight as cloud
cover move into the region and chances of precipitation increase
begin across northwestern Nevada. Most of the initial
precipitation Thursday night will be snow with considerable
warming by Friday morning allowing a changeover to rain across
most valleys in Humboldt county.

.LONG TERM...Friday through next Tuesday

A new weather system will move in Thursday evening bringing in
much stronger winds and widespread showers for Friday and
Saturday. In the synoptic scale, models see another trough settle
along the Pacific Northwest with decent closed upper-level low
hanging somewhere between the Washington/Oregon coast. Much like
the current systems, this set up will once again feed both
moisture and instability into the region. However, this system
will also have some added benefits as the last couple model runs
are getting more confident in another atmospheric river situation.
Should this set up come to be, heavier moisture will be more
likely to be present along west coast with excess moisture
bleeding over into our region for Friday and the weekend. As it
stands showers are likely throughout the week’s end with latest
trend suggesting decent accumulations over Friday and Saturday.
Despite the good set-up, there are few other factors that could
prove to change the narrative on this system. One of these factors
will be precipitation type at the time of the heaviest bands.
Consensus has been trending warmer for this AR event, which will
likely push snow levels higher over the period. Models themselves
have continuously reflected this possibility in latest runs as
well. As for the impacts, this warmer scenario could see rain be
the primary precipitation type both in the low and middle
elevations. Normally this would not be as much of a concern, but,
given the current snow pack is well above the normal, minor
flooding from run off could become a factor. On a more minor note,
there is also the potential threat of more a convective like
system appearing with these showers. However, model trends have
been consistently placing a cap on this potential making current
confidence very low.

Meanwhile, latest model agreement has been building confidence on
second compounding impact, which is brought to us in the form of
winds. Currently, models have been placing a portion of the polar
jet over the Silver State for most of this week with one strongest
jet streaks expected to be present Friday afternoon. As it
stands, latest trends expect this streak to bleed down into the
lower levels created strong southwesterly winds for our area.
Strongest winds will likely be found along the ridge line where
current guidance expects gusts well over 55 mph that afternoon. As
an added consequence, these winds will further aid in bringing
warm moist air into the region, which could aid in accelerating
the melting of the snow pack. Head into late Saturday and early
Sunday, models agreement expects the closed low and its associated
trough to move onshore and proceed to head northeast into Canada.
This movement will result in the cut off of the atmospheric river
and heavier moisture be brought into the region. Showers will
still be present for most of the day, but latest guidance expects
them to get lighter and more isolated as the day progresses. By
Monday, model agreement does begin to degrade a bit, but general
consensus expects another weaker trough fill in behind the exiting
system. While it still too far out to be fully confident, this
replacement will likely leave the door open for more activity
across the region well into the middle of next week. As for
temperature for the the period, warmer temperatures are expected
to follow alongside this AR event with afternoon temperatures
getting into the 40s to low 50s as early as Friday. Look for these
temperature to hold into next week with potential for mid-50s in
Northern Nye county by next week. Meanwhile, overnight low
temperatures will sit more in the 20s and mid-30s.

&&

.AVIATION...Isolated to scattered snow showers persist across
portions of northern and central NV today. Most of the shower
activity will be light, with generally VFR to occasional MVFR
conditions, although brief IFR conditions are possible under a
more intense snow shower.

&&

.HYDROLOGY...A warmer storm system will move across most of northern
and portions of central NV Friday on into this weekend. The
combination of rain on snow, afternoon high temperatures warming
into the mid 40s to low 50s, and breezy southerly winds will all
accelerate the melting of the current (and well above normal)
snowpack.

The heavier rainfall amounts are expected Friday morning through mid-
day Saturday across most of Humboldt, Elko, Lander and Eureka
counties, where valley areas should receive between a quarter and a
half inch of rain. Snow levels Friday afternoon will rise to between
7000 to 8000 feet across northern NV, with snow across higher
mountains. Lighter precipitation will linger Saturday afternoon into
Sunday with up to an additional tenth of an inch of rain possible.

Winds Friday into Saturday will be breezy, generally south-
southwesterly 15-25mph gusting to 45mph, with stronger winds
possible along mountains and higher elevation summits.

This warm, rain on snow event with gusty winds will result in
accelerated melting of snow, the extent of which is still
uncertain. At a minimum, ponding of water, muddy roads, and rises
to creeks, streams and rivers is expected. For now however river
flooding is not expected, though it is possible.

&&

.LKN Watches/Warnings/Advisories...
None.

&&

93/92/92

In the hours before

Special weather statement, Mar 8, 12:53 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Elko NV
1253 PM PST Wed Mar 8 2023

NVZ031-033-034-038-039-090400-
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-Southwest Elko County-
South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Elko, Ryndon,
Jiggs, Lamoille, Lee, South Fork, Spring Creek, Ruby Lake,
and Oasis
1253 PM PST Wed Mar 8 2023

...An area of convective snow showers will move across
Elko County...

At 1226 PM this afternoon doppler radar is tracking an area of
scattered snow showers across northern Nevada moving from
southwest to northeast. Showers are beginning to move into Elko
County. SPC outlooks paired with environmental analysis indicate a
region of enhanced instability across Elko County. Snow showers
are expected to strengthen and produce brief periods of squall
like conditions. Heavy bands of snow and gusty winds with gusts
around 40 mph will be in the area. Visibility will be reduced to
1/2 mile or less under any such activity along with localized
light accumulations ranging from a skiff to 2 inches. Activity is
expected to exit the forecast area around 0800 PM.

Travel will become difficult under any such conditions and
extreme caution should be exercised if impacted by a band of heavy
snow. Slow down and turn on headlights. Pull off the highway if
needed and into a safe area and wait until conditons clear.

Visit www.weather.gov/elko for the latest weather information.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 12:21 PM PSTFlood WatchLKNElko, White Pine4 days
Mar 8, 1:49 PM PSTHigh Wind WarningLKNHumboldt57 hr

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.